MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. SHOCKWAVE IVL SYSTEM WITH THE SHOCKWAVE C2 AERO CORONARY IVL CATHETER

SHOCKWAVE MEDICAL, INC. SHOCKWAVE IVL SYSTEM WITH THE SHOCKWAVE C2 AERO CORONARY IVL CATHETER
Model Number C2AIVL3012
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Codes Chest Pain (1776); Hemorrhage/Blood Loss/Bleeding (1888); Perforation (2001); Cardiac Tamponade (2226); Vascular Dissection (3160)
Date of Event 05/21/2026
Type of Reportable Event Death
Additional Manufacturer Narrative
The device referenced in this report was not returned to shockwave medical, inc.Therefore, a physical examination cannot be performed.The cause of the balloon loss of pressure, dissection, perforation, chest pain, loss of blood, cardiac tamponade, and subsequent patient death could not be definitively determined based on the information available.Review of the event by shockwave medical safety determined that the event is device and procedure related.The balloon rupture may have contributed to vessel injury; however, coronary perforation is a known risk of catheter-based interventions.Shockwave medical has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.A review of the manufacturing and test documentation for subject lot does not reveal any issues with the manufacturing of the device.The device passed all of shockwave medical, inc.Acceptance criteria prior to shipping.
 
Event or Problem Description
A shockwave c2 aero coronary intravascular lithotripsy (ivl) catheter was used to treat a lesion in the coronary artery.It was reported that a patient underwent a routine radial heart catheterization with intravascular ultrasound (ivus) which identified a concentric lesion in the mid-left anterior descending artery (lad) and a vessel diameter of 3.1 mm with calcification.In the first procedure, a 6f radial sheath and extra backup (ebu) 3.5 guide were used, with a 014 omni wire placed across the mid-lad and showed positive fractional flow reserve (ffr).After removing the 014 omni wire, a 014 runthrough wire was advanced across the lesion.A 3.0x24 non-compliant (nc) balloon was inflated to nominal pressure.A properly prepped 3.0x12mm c2 aero ivl catheter was placed and crossed successfully, but the ivl balloon ruptured after two cycles (20 pulses) at 4 atms.Following the ivl procedure, a type 3 dissection (measuring 20mm in length) and coronary perforation was observed.A 3.0x38 drug-eluting synergy stent was deployed, followed by post-dilation with 3.0 and 4.0 nc balloons.Repeat ivus at that time showed a good result and the patient was initially stable.Shortly after returning to the room, the patient developed chest pain and was brought back to the catheterization lab, where the patient underwent a second procedure.A 7f femoral sheath was inserted with a 7f ebu 3.75 guide; a 014 runthrough wire was again advanced.Ivus indicated ongoing dissection and perforation, and the patient began exhibiting signs of cardiac tamponade.Three covered papyrus stents (4.0x20, 3.5x20, 3.5x15) were placed from the proximal to distal portions of the lad, followed by inflations with 4.0 and 4.5 nc balloons and post-ivus assessment.Despite these efforts, the perforation remained unsealed and the patient did not improve.The patient proceeded to emergency surgery for a median sternotomy to evacuate blood from around the heart, and to relieve pericardial bleeding and cardiac tamponade.An impella device was inserted, which evacuated 1200 ml of blood and returned 235 ml.The patient passed away shortly after surgery on (b)(6) 2026, with the cause of death determined to be coronary perforation and cardiac tamponade.

Brand Name
SHOCKWAVE IVL SYSTEM WITH THE SHOCKWAVE C2 AERO CORONARY IVL CATHETER
Common Device Name
SHOCKWAVE IVL SYSTEM WITH THE SHOCKWAVE C2 AERO CORONARY IVL CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer (Section G)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer Contact
alexis weil
5403 betsy ross drive
santa clara, CA 95054
MDR Report Key25340763
Report Number3015053858-2026-00051
Device Sequence Number15937385
Product Code QMG
UDI-Device Identifier00195451000607
UDI-Public(01)00195451000607(17)280131(10)02A260223A
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
P200039/S015
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/29/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberC2AIVL3012
Device Catalogue NumberC2AIVL3012
Device Lot Number02A260223A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/22/2026
Initial Report FDA Received Date05/29/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/23/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
014 OMNI WIRE - UNKNOWN MANUFACTURER.; 2X 014 RUNTHROUGH WIRE TERUMO MEDICAL CORPORATION.; 2X 4.0 NC BALLOON - UNKNOWN MANUFACTURER.; 3.0 NC BALLOON - UNKNOWN MANUFACTURER.; 3.0X24 NC BALLOON - UNKNOWN MANUFACTURE.; 3.0X38 DES STENT - UNKNOWN MANUFACTURER.; 3.5X15 PAPYRUS COVERED STENT- PAPYRUS.; 3.5X20 PAPYRUS COVERED STENT- PAPYRUS.; 4.0X20 COVERED STENT - PAPYRUS.; 4.5 NC BALLOON - UNKNOWN MANUFACTURER.; 6F RADIAL SHEATH - UNKNOWN MANUFACTURER.; 7F EBU 3.75 GUIDE - UNKNOWN MANUFACTURER.; 7F FEMORAL SHEATH - UNKNOWN MANUFACTURER.; EBU 3.5 GUIDE - UNKNOWN MANUFACTURER.; IMPELLA - ABIOMED.
Outcome Attributed to Adverse Event Death; Life Threatening; Other; Required Intervention; Hospitalization;
Patient Age84 YR
Patient SexMale